Iowa, 2017Cold in Iowa, December 26 to 27, 2017
December 26 to 27, 2017 · NWS FSD · 10 events in 10 counties and zones
Strong winds and bitterly cold temperatures accompanied arctic high pressure which settled into the Northern Plains on Christmas Day.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds and bitterly cold temperatures accompanied arctic high pressure which settled into the Northern Plains on Christmas Day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 25, 10:38 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Dec 25, 10:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1038 PM CST Mon Dec 25 2017
.UPDATE...
Issued at 826 PM CST Mon Dec 25 2017
Perused over some new temperature, wind and sky cover elements
for the rest of tonight and Tuesday morning, and our wind chill
advisory still looks really good. Will continue to leave out the
Sioux City vicinity as lingering mid level cloud cover will keep
their temperatures from plummeting as bad as the rest of the
forecast area. In fact after checking the latest NAM moisture
fields, it appears that our extreme southern zones may see at
least in and out mid level cloud cover all the way through 12Z
Tuesday. This will keep the temperatures up, and the question
remains is how far locations like Sioux City, Storm Lake and
Yankton will fall if or when they begin to clear up very late in
the Min Temperature period which is 14Z. It is quite possible our
far south may realize lows toward mid morning Tuesday after losing
the rest of their cloud cover and if that happens, temperatures
could really drop for a couple of hours. That said, did moderate
lows a couple of degrees warmer for Sioux City and Storm Lake to
around 5 below zero. Elsewhere, overall our lows still look pretty
good with a lot of 8 below to 15 degrees below zero to contend
with, thus the wind chill advisory will obviously remain in
effect.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM CST Mon Dec 25 2017
Dry and cold tonight into Tuesday as a cold ridge of high pressure
slowly builds southeast. A look at the cold temperatures upstream as
well as our struggle to warm up today hints at the potential for
lower temperatures overnight. Decreased lows to close to -20 in the
mid James Valley and 5 below to 15 below the remainder of the area.
Along with this cold air will come a wind chill. While winds will
not be very strong overnight, mainly 5 to 15 mph, this will be
enough to drop to about -20 to -35, with the coldest readings
along highway 14. These cold wind chills will continue into
Tuesday morning as temperatures will be slow to warm. Highs will
be similar to today, in the single digits.
.LONG TERM...(Tuesday night through Monday)
Issued at 240 PM CST Mon Dec 25 2017
...Possible measurable snow Wednesday night...
...Cold continues, possibly colder Saturday and Sunday...
Tuesday night into Wednesday will see high pressure shifting east
with southerly flow developing. So another cold night, especially
along and east of Interstate 29 where the winds will remain lightest
the longest. Winds and clouds will increase through the night west
of Interstate 29. Lows 10 to 15 below along and east of I-29 and
about 5 below west of I-29. More locations should reach 10 to 15
above on Wednesday as slightly warmer air builds in.
The best chance for snowfall over the next few days will come
Wednesday afternoon into Thursday morning. The models are in good
agreement in dropping a northwest flow jet max into the area during
the day Wednesday, with a bit of a reinforcement to this jet later
Wednesday night. The initial wave will bring a nice low to mid level
warm advective profile to the area with very favorable and fairly
deep dendritic temperatures. In the latest runs Sioux Falls has
dendritic temperatures Wednesday night from the surface to about 650
mb. The strongest of this forcing will be on Wednesday night and
should be along and east of the James River Valley. The models
diverge a bit on Thursday with the ECMWF holding on to WAA longer
while the GFS/Canadian/Nam all swing cold air advection into the
area on Thursday morning. There is a hint of weak instability in the
700mb to 600mb layer so there will be some potential for a moderate
snow band to develop within the broader warm advective area.
Initially this looks like a system that could produce 3 or 4 inches
of snow with most locations closer to 1-2 inches.
Beyond this the chances for snow are not too impressive. There
should be another chance ahead of the next arctic intrusion which
would be sometime around Friday night into Saturday but at this time
the models are somewhat disagreeable on the timing and strength of
this colder air.
And that turns to the real story for Friday through New Years Day,
which is the cold. Again, the models are a little disagreeable on
the details of the cold and timing of different arctic intrusions,
but are overall fairly well agreed upon through this time. Friday
looks pretty darn cold as the arctic air surges south behind the
wave that leaves on Thursday. A good potential Friday evening into
Saturday morning for wind chill values 20 below to 30 below zero.
As for when the coldest morning will be relative to the actual
temperature that is still up in the air due to the timing
differences. Some hints that Monday morning could be the coldest but
it may be Sunday morning as well. Regardless, could be the first time
we reach -20 in awhile.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1036 PM CST Mon Dec 25 2017
VFR conditions and northwesterly winds expected through the
period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST Tuesday for SDZ050-057-058-
063>071.
Wind Chill Advisory until noon CST Tuesday for SDZ038>040-
052>056-059>062.
MN...Wind Chill Advisory until noon CST Tuesday for MNZ071-072-080-
081-089-090-097-098.
IA...Wind Chill Advisory until noon CST Tuesday for IAZ001>003-
012>014-020>022-032.
NE...None.
&&
UPDATE...MJ
SHORT TERM...08
LONG TERM...08
AVIATION...FergusonHazardous weather outlook, Dec 25, 4:51 AM CST, 19 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
451 AM CST Mon Dec 25 2017
MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-059>062-
261100-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Davison-Hanson-McCook-Minnehaha-
451 AM CST Mon Dec 25 2017
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, and
southeast South Dakota.
.DAY ONE...Today and Tonight
Dangerous wind chill readings will vary from 15 below to 30 below
zero through Tuesday morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional periods with dangerous wind chill readings near or
colder than 20 below zero are possible Tuesday night and Wednesday
morning, and from Friday through the New Years Day weekend.
Light snow will be possible Wednesday night mainly near and east
of the South Dakota and Minnesota border, and perhaps again at
times Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-057-058-
063>071-261100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Aurora-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
451 AM CST Mon Dec 25 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Brisk winds and falling temperatures will produce wind chills
in the teens below zero today. Wind chills will become dangerous
tonight dropping to 20 below to 25 below zero.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Dangerous wind chills will persist Tuesday morning, before
moderating during the afternoon. Additional periods with
dangerous wind chill readings near or colder than 20 below zero
are possible Tuesday night and Wednesday morning, and from Friday
through the New Years Day weekend.
Light snow will be possible Wednesday night mainly near and east
of the South Dakota and Iowa border. Another threat for
accumulating snowfall will push through the area Friday into
Saturday, especially the Missouri River corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Cold/Wind Chill, Buena Vista
- When
- December 26, 12:00 AM CST to December 27, 9:00 AM CST
- Where
- Buena Vista forecast zone
- Reported by
- AWOS
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Winds generally 10 to 15 mph and bitterly cold arctic air produced wind chills from 20 below to 30 below zero at times. Coldest wind chills were early in the morning of December 27th at around 30 below.
Cold/Wind Chill, Clay
- When
- December 26, 12:00 AM CST to December 27, 9:00 AM CST
- Where
- Clay forecast zone
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Winds generally 10 to 15 mph and bitterly cold arctic air produced wind chills from 20 below to 30 below zero at times. Coldest wind chills were early in the morning of December 27th at around 30 below.
Cold/Wind Chill, Dickinson
- When
- December 26, 12:00 AM CST to December 27, 9:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Winds generally 10 to 15 mph and bitterly cold arctic air produced wind chills from 20 below to 30 below zero at times. Coldest wind chills were early in the morning of December 27th at around 30 below.
Cold/Wind Chill, Osceola
- When
- December 26, 12:00 AM CST to December 27, 9:00 AM CST
- Where
- Osceola forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Winds generally 10 to 15 mph and bitterly cold arctic air produced wind chills from 20 below to 30 below zero at times. Coldest wind chills were early in the morning of December 27th at around 30 below.
Cold/Wind Chill, Lyon
- When
- December 26, 12:00 AM CST to December 27, 9:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Winds generally 10 to 15 mph and bitterly cold arctic air produced wind chills from 20 below to 30 below zero at times. Coldest wind chills were early in the morning of December 27th at around 30 below.
Cold/Wind Chill, O'Brien
- When
- December 26, 12:00 AM CST to December 27, 9:00 AM CST
- Where
- O'Brien forecast zone
- Reported by
- AWOS
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Winds generally 10 to 15 mph and bitterly cold arctic air produced wind chills from 20 below to 30 below zero at times. Coldest wind chills were early in the morning of December 26th at around 30 below.
Cold/Wind Chill, Plymouth
- When
- December 26, 12:00 AM CST to December 27, 9:00 AM CST
- Where
- Plymouth forecast zone
- Reported by
- AWOS
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Winds generally 10 to 15 mph and bitterly cold arctic air produced wind chills from 20 below to 30 below zero at times. Coldest wind chills were early in the morning of December 26th at around 25 below.
Cold/Wind Chill, Cherokee
- When
- December 26, 12:00 AM CST to December 27, 9:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- AWOS
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Winds generally 10 to 15 mph and bitterly cold arctic air produced wind chills from 20 below to 30 below zero at times. Coldest wind chills were early in the morning of December 27th at around 25 below.
Cold/Wind Chill, Sioux
- When
- December 26, 12:00 AM CST to December 27, 9:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- AWOS
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Winds generally 10 to 15 mph and bitterly cold arctic air produced wind chills from 20 below to 30 below zero at times. Coldest wind chills were early in the morning of December 26th at around 28 below.
Cold/Wind Chill, Ida
- When
- December 26, 12:00 AM CST to December 27, 9:00 AM CST
- Where
- Ida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Winds generally 10 to 15 mph and bitterly cold arctic air produced wind chills from 20 below to 30 below zero at times. Coldest wind chills were early in the morning of December 26th at around 28 below.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 26, 20174 deaths · 1 event
- Winter Weather in Texas, December 26 to 28, 20173 deaths · $37,000 · 10 events
- Extreme Cold in South Dakota, December 26, 201720 events
- Cold in South Dakota, December 26, 20175 events
- Extreme Cold in Montana, December 26 to 27, 20173 events
- Extreme Cold in Montana, December 26, 20172 events
- Flash Flood and Heavy Rain in Hawaii, December 26 to 27, 20172 events
- High Wind in Hawaii, December 26 to 28, 201762 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731702, 731703, 731704, 731706, 731707, 731709, 731712, 731713, 731715, 731717.